MAUDE Adverse Event Report: CONMED CORPORATION MARKED SPRING TIP GUIDEWIRE; ESOPHAGEAL DILATOR

CONMED CORPORATION MARKED SPRING TIP GUIDEWIRE; ESOPHAGEAL DILATOR
Catalog Number 000150
Medical Device Problem Code Bent (1059)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 02/03/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
One (1) 000150 marked spring tip guidewires has been returned to the conmed quality assurance laboratory for evaluation regarding a complaint of "when the wire was removed after dilation, it was bent to the point where it couldn't be used." the device was examined in the laboratory; a visual inspection noted the spring tip was fractured at the soldered wire winding approximately 60mm from the distal end.The stainless steel wound wire has been bent at a 20° angle.The wire has not detached.An examination of the fracture reveals a ductile fracture with no evidence of void, inclusion or other defects.The complaint is confirmed.The apparent cause is fracture of the solder joint due to excessive force.The damage appears to be user related.This lot was manufactured on 05-oct-2016.Of the lot containing (b)(4) units, there have been no other similar complaints.A 2-year review of the device complaint history showed seven (7) similar complaints received for "bend", including this reported event.During this same 2-year time frame, over (b)(4) units were sold worldwide, making the occurrence rate for this failure mode (b)(4).This failure mode is addressed in the risk document with an acceptable risk level.No evidence of manufacturing or material defects were observed.A review of the manufacturing documents from the dhr/lhr has verified the devices were produced according to current and approved procedures and material specifications.Non-conformances regarding the product's identity, quality, safety, effectiveness or performance were not identified during manufacture.No further investigation is planned at this time; however, the reported complaint issue will continue to be monitored through the complaint system.The marked spring tip guidewire is a nonsterile, reusable 210 cm long solid metal mandrel with a flexible variable thread spring attached to it.The guidewire is to be used with american dilators and is compatible with key med, savary, eder puestow, and celestin esophageal systems.To reduce the risk of the spring tip bend and/or breakage, and to reduce patient injury, the ifu provides the following warnings: "the guidewire should not be advanced if resistance is met without determining the cause and taking remedial action." "carefully inspect the guidewire after each use.Inspect the flexible spring tip and discard the wire if the tip appears to be bent or fatigued.Also inspect the soldered joints and discard the wire if the soldered joints appear discolored, loose or cracked.".
 
Event or Problem Description
The user facility reported that while using the conmed marked spring tip guidewire during an egd (esophagogastroduodenoscopy) on (b)(6) 2017, "the doctor did a standard 54 fr dilation on the patient, under normal conditions.The wire was brand new out of the package and passed down the scope, which was relatively straight, but when the wire was removed after dilation, it was bent to the point where it couldn't be used." there was no patient or user injury with this reported incident.To date there has been no additional information received regarding the patient's latest condition or any indication that long term adverse effect has occurred.This report is filed on the basis of potential injury with recurrence.

Brand Name
MARKED SPRING TIP GUIDEWIRE
Common Device Name
ESOPHAGEAL DILATOR
Manufacturer (Section D)
CONMED CORPORATION
525 french road
utica NY 13502 5994
MDR Report Key6360406
Report Number3007305485-2017-00035
Device Sequence Number35663
Product Code KNQ
UDI-Device Identifier30653405050852
UDI-Public(01)30653405050852(11)161005(10)201610054
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
K853274
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Nurse
Type of Report Initial
Report Date (Section B) 02/27/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Catalogue Number000150
Device Lot Number201610054
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/14/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer Not provided
Initial Report FDA Received Date02/27/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1